Florida, 2008Tornadoes and Tropical Storm in Florida, August 17 to 20, 2008
August 17 to 20, 2008 · NWS KEY · 7 events in 4 counties and zones
Tropical Storm Fay moved north from Cuba, through the Florida Straits, and passed north through the Lower Florida Keys during the evening of August 18, 2008. Fay produced tropical storm force winds, two tornadoes and heavy rainfall in the Florida Keys, however storm surge impact was minimal.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $9.4 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Fay moved north from Cuba, through the Florida Straits, and passed north through the Lower Florida Keys during the evening of August 18, 2008. Fay produced tropical storm force winds, two tornadoes and heavy rainfall in the Florida Keys, however storm surge impact was minimal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Aug 17, 10:40 AM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 17, 10:40 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
1140 AM EDT SUN AUG 17 2008
...HURRICANE WATCH IN AFFECT FOR THE FLORIDA KEYS...
.DISCUSSION...
ISOLATED SHOWERS REMAIN INTERMITTENT CLOSE TO THE FLORIDA KEYS
ISLAND CHAIN THROUGH THIS MORNING. MORE DEFINED SHOWERS ARE ALIGNED
IN THE ATLANTIC WATERS...WELL BEYOND 30 NM AWAY FROM THE ENTIRE
ISLAND CHAIN. A LARGER AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS
IS EVIDENT ON LONGER RANGE RETURNS ON KBYX RADAR...OFF OF THE
NORTHERN CUBAN COAST WELL BEYOND OUR ATLANTIC WATERS. WINDS RANGE
FROM GENTLE OUT OF THE NORTHEAST AT ALL ISLAND SENSORS...TO MODERATE
(BETWEEN 11 AND 16 KNOTS) AT ALL OF THE CMAN SENSORS IN THE SERVICE
AREA. A LOOP OF THE EARLY MORNING VISIBLE SATELLITE IMAGES SHOW A
FEW BREAKS ELONGATED CLOSE TO THE ISLAND CHAIN AND EAST/SOUTHEAST OF
THE UPPER KEYS AT THIS HOUR...BUT A FAIR AMOUNT OF LAYERED CLOUDS
ACROSS THE BULK OF OUR SERVICE AREA.
OUR EARLY MORNING SOUNDING SHOWS PWATS ARE STILL SLIGHTLY BELOW 1.7
INCHES WITH A DEEP MODERATE NORTHEAST BREEZE IN PLACE...AND A LESS
INHIBITING LAYER ALOFT. A WEAK ATLANTIC RIDGE CONTINUES TO EXTEND
ACROSS CENTRAL FLORIDA. AND AS OF 11 AM...THE CENTER OF TROPICAL
STORMS FAY WAS ABOUT 75 MILES SOUTHWEST OF CAMAGUEY CUBA...AND ABOUT
350 MILES SOUTHEAST OF KEY WEST FLORIDA. MIMIC TPW DOES SHOW A
MARKED INCREASE IN PRECIPITABLE WATER JUST ON THE EASTERN PERIPHERY
OF OUR SERVICE AREA. SATELLITE AND KBYX RADAR TRENDS SUGGEST THAT
THERE MAY BE AN INCREASE IN RAIN CHANCES IN THE SHORT TERM...BUT
THIS SHOULD FAVOR THE OFFSHORE ATLANTIC WATERS AT LEAST THROUGH THE
EARLY EVENING. MAY MAKE A SMALL UPWARD ADJUSTMENT FOR THOSE MARINE
ZONES...BUT I WILL HANG ON TO A 40 POP FOR THE ISLAND CHAIN THROUGH
THE BALANCE OF TODAY. THE LATEST OFFICIAL FORECAST HAS NUDGED THE
TRACK OF FAY ONLY A SMALL DEGREE WESTWARD...BUT EXPANDS THE ENVELOPE
OF WINDS. ALL-IN-ALL THIS MAKES FOR NO LARGE ADJUSTMENT TO THE
EXPECTED CONDITIONS...BOTH IN MAGNITUDE OF WINDS OR TIMING THEREOF.
THERE WILL BE A ZONE UPDATE SENT OUT SHORT DUE TO THE ADDITIONAL
HEADLINE...TROPICAL STORM WARNING...WHICH NOW IN PLACE FOR THE LOWER
AND MIDDLE KEYS. SO...FOR CLARITY...A TROPICAL STORM WARNING IS NOW
IN PLACE FROM CRAIG KEY WESTWARD. THE REMAINDER OF THE SERVICE AREA
CONTINUES UNDER A HURRICANE WATCH.
&&
.MARINE...
LATEST GUIDANCE ON THE PROGRESSION OF TROPICAL STORM FAY HAS NOT
SUGGESTED ANY SIGNIFICANT CHANGES FOR THE LATE MORNING MARINE
UPDATE. EXPECT CONDITIONS TO DETERIORATE LATER TONIGHT WITH TROPICAL
STORMS FORCE CONDITIONS EXPECTED TO SPREAD INTO THE THE OUTER
STRAITS BY EARLY MONDAY MORNING. THESE TROPICAL STORM FORCE WINDS
WILL EXTEND NORTHWARD THROUGH THE DAY ON MONDAY TO ENCOMPASS ALL THE
WATERS SURROUNDING THE FLORIDA KEYS...AND HURRICANE FORCE GUSTS ARE
POSSIBLE INTO THE OVERNIGHT PERIOD MONDAY NIGHT/TUESDAY MORNING. A
HURRICANE WATCH REMAINS IN AFFECT FOR ALL WATERS SURROUNDING THE
FLORIDA KEYS. TO REPEAT...A TROPICAL STORMS WARNING HAS BEEN ADDED
TO THE ATLANTIC WATERS...STRETCHING FROM CRAIG KEY WESTWARD TO
BEYOND THE DRY TORTUGAS. ADJUSTMENTS TO THE FORECAST HEADLINES WILL
MORE THAN LIKELY BE ADJUSTED LATER THIS AFTERNOON OR THROUGH THE
COURSE OF THIS EVENING. MARINERS SHOULD CONTINUE TO TAKE ANY
PRECAUTIONARY MEASURES TO PROTECT THEMSELVES FROM THE EXPECTED
CONDITIONS...AND CLOSELY MONITOR THE LATEST ADVISORIES ON TROPICAL
STORM FAY ISSUED BY THE NATIONAL HURRICANE CENTER...AND LOCAL
STATEMENTS FROM THE FORECAST OFFICE IN KEY WEST.
WINDS SHOULD RAMP DOWN FROM SOUTH TO NORTH TUESDAY AND TUESDAY
NIGHT...AS FAY CONTINUES TO MOVE NORTHWARD ACROSS THE EASTERN GULF.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL AT THE KEYW AND KMTH ISLAND TERMINALS
TODAY. SURFACE WINDS WILL BE FROM THE NORTHEAST AT AROUND 10 TO 15
KNOTS...WITH OCCASIONAL HIGHER GUSTS. WITH THIS WIND
DIRECTION...CONVECTIVE CLOUD LINES WILL BE POSSIBLE THIS AFTERNOON
WHICH MAY CREATE BRIEF PERIODS OF MVFR CIGS/VIS.
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING FOR FLZ077-078.
HURRICANE WATCH FOR FLZ076-FLZ077-FLZ078.
GM...TROPICAL STORMS WARNING FOR GMZ053-GMZ054-GMZ073-GMZ074-GMZ075.
HURRICANE WATCH FOR GMZ031-GMZ032-GMZ033-GMZ052-GMZ053-GMZ054-
GMZ072-GMZ073-GMZ074-GMZ075.
&&
PUBLIC/MARINE.........04
COORDINATOR...........BS
AVIATION/NOWCASTS.....SD/AL
DATA COLLECTION.......DR/MP
VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWESTHazardous weather outlook, Aug 17, 5:12 AM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
612 AM EDT SUN AUG 17 2008
FLZ076>078-GMZ031>033-052>054-072>075-181015-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
612 AM EDT SUN AUG 17 2008
...HURRICANE WATCH ISSUED FOR THE FLORIDA KEYS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THE PRIMARY
HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES...AND LOCALLY
GUSTY WINDS.
WINDS WILL BE INCREASING ACROSS THE FLORIDA STRAITS TONIGHT...
POSSIBLY REACHING SMALL CRAFT ADVISORY LEVELS LATE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A HURRICANE WATCH HAS BEEN ISSUED FOR ALL OF THE FLORIDA KEYS.
RESIDENTS SHOULD CONTINUE TO MONITOR THE LATEST INFORMATION FROM
MONROE COUNTY OFFICIALS...THE KEY WEST NATIONAL WEATHER SERVICE
OFFICE...AND THE NATIONAL HURRICANE CENTER. THIS OFFICE WILL BEGIN
ISSUING FREQUENT HURRICANE LOCAL STATEMENTS THIS MORNING...WHICH WILL
CONTAIN THE LATEST STORM AND PREPAREDNESS INFORMATION.
THE CURRENT TRACK AND INTENSITY FORECAST WILL BRING SUSTAINED
TROPICAL STORM FORCE WINDS TO PARTS OF THE KEYS BY AROUND MIDDAY...
WITH WINDS OVER 50 KNOTS SPREADING ACROSS THE LOWER AND MIDDLE KEYS
LATE MONDAY AFTERNOON AND MONDAY EVENING. GUSTS TO HURRICANE FORCE
WILL BE POSSIBLE. IN ADDITION TO THE WINDS...WE WILL ALSO HAVE TO
DEAL WITH HEAVY RAINFALL...WITH RAINFALL AMOUNTS OF 3 TO 6 INCHES
POSSIBLE ACROSS MUCH OF THE KEYS. ISOLATED TORNADOES WILL BE ANOTHER
CONCERN...AS WE SHOULD BE LOCATED WITHIN THE FAVORABLE RIGHT FRONT
QUADRANT OF FAY ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY AND TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT STRONG WINDS...FLOODING OR OTHER SEVERE
WEATHER DURING THE PASSAGE OF TROPICAL STORM FAY.
JACOBSON
Event by event
3 tropical storm, 2 tornado, 1 heavy rain, 1 storm surge/tide. Local standard time, as filed.
Tropical Storm, Monroe/Lower Keys
- When
- August 17, 1:00 PM EST to August 20, 11:00 PM EST
- Where
- Monroe/Lower Keys forecast zone
- Property damage
- $2.8 million
- Reported by
- NWS Storm Survey
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Tropical Storm Fay crossed through the Lower Florida Keys of Monroe County during the evening of August 18. Storm total rainfall ranged from 3.35 inches at Key West International Airport to 7.05 inches at Ramrod Key. The highest sustained wind of 33 knots (38 mph) with a peak gust of 44 knots (51 mph) was recorded at Key West International Airport. A peak gust of 47 knots (54 mph) was recorded at Cudjoe Key. The lowest sea-level pressure was 997.1 mb was recorded at Cudjoe Key. Coastal storm tides were 2 feet or less above sea level, equating to a storm surge less than one foot above astronomical tide levels. No fatalities or injuries were reported in the Lower Keys of Monroe County. 25,000 people, mainly visitors and nonresidents of the Florida Keys, were evacuated. Countywide Tourism losses were estimated at 8 to 10 million dollars. Damage and preparedness costs to government facilities and infrastructure totaled 2.8 million dollars, with about one million dollars due to coastal flooding damage to roads, and 200,000 dollars due to erosion. Approximately 120,000 dollars damaged occurred due to wind. 2 tornadoes occurred in the lower Keys, with no structural damage reported. Total damage due to the tornadoes was approximately one thousand dollars.
Tropical Storm, Monroe/Middle Keys
- When
- August 17, 1:00 PM EST to August 20, 11:00 PM EST
- Where
- Monroe/Middle Keys forecast zone
- Injuries
- 1 direct, 0 indirect
- Property damage
- $2.8 million
- Reported by
- NWS Storm Survey
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Tropical Storm Fay crossed through the Lower Florida Keys of Monroe County during the evening of August 18. Across the Middle Florida Keys, storm total rainfall ranged from 2.45 inches at Long Key to 7.27 inches at Marathon. The highest sustained wind in the Middle Florida Keys of 43 knots (49 mph) with a peak gust of 49 knots (56 mph) was recorded at Long Key. The lowest sea-level pressure was 997.1 mb was recorded at Cudjoe Key in the Lower Florida Keys. Coastal storm tides across the Middle Florida Keys peaked at 2.5 feet above mean sea level along the south shore of Marathon, equating to a storm surge less than one foot above astronomical tide levels. One direct serious injury due to wind-blown debris occurred in Marathon, but no fatalities were reported. 25,000 people, mainly visitors and nonresidents of the Florida Keys, were evacuated. Countywide Tourism losses were estimated at 8 to 10 million dollars. Damage and preparedness costs to government facilities and infrastructure totaled 2.8 million dollars, with about one million dollars due to coastal flooding damage to roads, and 200,000 dollars due to erosion. Approximately 120,000 dollars damaged occurred due to wind. 2 tornadoes occurred in the lower Keys, with no structural damage reported. Total damage due to the tornadoes was approximately one thousand dollars.
Tropical Storm, Monroe/Upper Keys
- When
- August 17, 1:00 PM EST to August 20, 11:00 PM EST
- Where
- Monroe/Upper Keys forecast zone
- Injuries
- 1 direct, 0 indirect
- Property damage
- $2.8 million
- Reported by
- NWS Storm Survey
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Tropical Storm Fay crossed through the Lower Florida Keys of Monroe County during the evening of August 18. Across the Upper Florida Keys, storm total rainfall ranged from 3.42 inches at Plantation Key to 4.38 inches at Islamorada. The highest sustained wind in the Upper Florida Keys of 32 knots (37 mph) with a peak gust of 46 knots (53 mph) was recorded at Upper Matecumbe Key. A peak gust of 52 knots (60 mph) was recorded at the Islamorada Fire Station. The lowest sea-level pressure was 997.1 mb was recorded at Cudjoe Key in the Lower Florida Keys. Coastal storm tides across the Upper Florida Keys peaked at 2.5 feet above mean sea level along the south shore of Lower Matecumbe Key, equating to a storm surge less than one foot above astronomical tide levels. No injuries or fatalities were reported in the Upper Florida Keys of Monroe County. 25,000 people, mainly visitors and nonresidents of the Florida Keys, were evacuated. Countywide Tourism losses were estimated at 8 to 10 million dollars. Damage and preparedness costs to government facilities and infrastructure totaled 2.8 million dollars, with about one million dollars due to coastal flooding damage to roads, and 200,000 dollars due to erosion. Approximately 120,000 dollars damaged occurred due to wind. 2 tornadoes occurred in the lower Keys, with no structural damage reported. Total damage due to the tornadoes was approximately one thousand dollars.
Heavy Rain, Monroe
- When
- August 18, 10:00 AM EST to August 19, 12:00 PM EST
- Where
- Monroe County, (Eyw)key West Inl Ar
- Reported by
- Emergency Manager
- Coordinates
- 24.550, -81.770
Heavy rainfall in association with Tropical Storm Fay produced widespread street flooding in Key West. The rain-induced flooding caused a small section of tarmac at the Key West International Airport to collapse. Rainfall amounts of 3.5 to 4.0 inches were reported in the Key West vicinity. Heavier amounts up to 7.27 inches in Marathon and 7.05 inches in Ramrod Key resulted in temporary street and low area flooding.
Tornado, Monroe
- When
- August 18, 11:55 AM EST to 11:57 AM EST
- Where
- Monroe County, 1.86 mi NNE of Big Coppit Is to 1.82 mi N of Big Coppit Is
- Rating
- EF0
- Path length
- 0.24 mi
- Path width
- 50 yd
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 24.706, -81.372
A waterspout observed north of the Seven Mile Bridge passed just north of Doctors Arm on Big Pine Key, and made landfall on Big Pine Key as an EF0 tornado. One poisonwood tree of 6 inches diameter was felled onto Big Pine Street, and a few weakened pines were blown down across Pine Avenue. No structural damage to homes was observed. Estimated wind speed 55 to 65 mph.
Tornado, Monroe
- When
- August 18, 1:00 PM EST to 1:02 PM EST
- Where
- Monroe County, 1.67 mi WSW of Summerland Key to 1.73 mi WSW of Summerland Key
- Rating
- EF0
- Path length
- 0.07 mi
- Path width
- 10 yd
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 24.660, -81.474
A waterspout was observed southeast of Ramrod Key. The waterspout moved northwest and made landfall in the 400 block of West Indies Drive as an EF0 tornado. The tornado dissipated after crossing West Indies Drive almost immediately after landfall. No structural damage occurred, however a 4x4 post was sheared off at dock level. The tornado also broke several large tree limbs, and removed a television cable service line from one residence. Estimated wind speed 60 to 70 mph per wind measurement of 62 mph coincident with no observed damage one half hour prior to the arrival of the tornado.
Storm Surge/Tide, Monroe/Middle Keys
- When
- August 19, 12:00 PM EST
- Where
- Monroe/Middle Keys forecast zone
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Coastal flooding as result of a high tide after the passage of Tropical Storm Fay resulted in damage to Sombrero Beach Road.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in New Mexico, August 17 to 18, 2008$1.0 million · EF0 · 26 events
- Flash Flooding in North Carolina, August 17, 2008$70,000 · 2 events
- Flash Flood and Lightning Strike in Louisiana, August 17, 2008$15,000 · 2 events
- Heavy Rain in Texas, August 17, 20083 events
- Waterspouts in South Atlantic Coastal Waters, August 17, 20082 events
- Flash Flooding in North Carolina, August 17, 20082 events
- Damaging Winds in South Carolina, August 17, 2008$2,000 · 50 kt wind · 2 events
- Hail in South Carolina, August 17, 20081 in hail · 2 events
- Flash Flood in Arizona, August 17, 20081 event
- Flash Flood in Arizona, August 17, 20081 event
- Flash Flood in Texas, August 17, 20081 event
- Hail in Arizona, August 17, 20081 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133781, 133789, 133793, 133808, 133820, 133822, 133818.